Penicillin Allergies

Penicillin is one the of the most commonly used antibiotics.  About 1 in 10 patients have a penicillin allergy recorded in their medical records. Many allergies are diagnosed in childhood and may be a rash caused by a viral infection versus a true allergy. Penicillin allergies tend to fade away for about 80% of people over a 10‐year span. Most patients with a penicillin allergy recorded with their medical record can tolerate penicillin‐like antibiotics.

Penicillins are among the safest antibiotics. Having an unverified penicillin allergy may result in other antibiotics being used to treat infections, which could result in treatment failures, healthcare‐associated infections (like Clostridium difficile), and adverse side effects.

Penicillin allergies can be evaluated by your physician evaluating a thorough history of the reactions.  Skin testing for a penicillin allergy is the usual next step in evaluation. If no reaction occurs, the first dose of penicillin can be used in the future.  It is important to remember that allergic reactions can occur anytime, so being cautious is always appropriate.

If you have a history of penicillin allergy, ask your physician how you can be evaluated.

David Stahura, DO

David Stahura, DO

Ref: American Academy of Allergy Immunology

www.aaaai.org